Texas, 2010Damaging Winds in Texas, August 16, 2010
August 16, 2010 · NWS LUB · 3 events in 3 counties and zones
Scattered thunderstorms developed along a stalled surface boundary over the extreme southwestern Panhandle during the late afternoon hours of the 16th. A few of these initial storms displayed supercellular characteristics, but remained over open range land and no reports of severe weather were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $100,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a stalled surface boundary over the extreme southwestern Panhandle during the late afternoon hours of the 16th. A few of these initial storms displayed supercellular characteristics, but remained over open range land and no reports of severe weather were received. Later in the evening, the activity grew up-scale and spread east and southeastward over the northern South Plains. A small complex of storms resulted in an intermittent swath of damaging winds over portions of Hale and Floyd Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 16, 5:48 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 16, 5:48 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
648 PM CDT MON AUG 16 2010
.UPDATE...
GRIDS APPEAR TO HAVE THE CURRENT SCATTERED CONVECTION WELL IN HAND...
WITH THE HIGHEST POPS OVER THE NW ZONES WERE COVERAGE IS CURRENTLY
THE BEST. SEVERAL SMALL-SCALE/SHALLOW SUPERCELL STRUCTURES WERE
OBSERVED BOTH VIA RADAR AND ONLINE CHASER WEB CAMS...INCLUDING AN
INTENSE 105 KT LOW-LEVEL MESOCYCLONE/TORNADO VORTEX IN NORTHEASTERN
CASTRO COUNTY. THE PROSPECTS FOR ADDITIONAL SEVERE CONVECTION APPEARS
TO BE ON THE DECREASE AS STORM INTERACTIONS INCREASE ALONG/IN PROXIMITY
TO THE NORTHWEST-SOUTHEAST ORIENTED MESOSCALE BOUNDARY AND AS DEEP LAYER
/0-6KM/ SHEAR DECREASES FROM EARLIER VALUES AROUND 30 KT TO PROGGED
VALUES AROUND 15-20KT BY 03Z.
&&
.AVIATION...
LITTLE TO NO CHANGE TO THE CURRENT TAFS. ONGOING THUNDER AT KCDS
WARRANTED THE INTRODUCTION OF A TEMPO FOR LIGHT/LOW VFR RESTRICTIONS
DUE TO CONVECTION. THE LOW LEVEL BOUNDARY AND CONVECTION APPEARS
AS IF IT WILL LIKELY REMAIN NORTH OF THE KLBB TERMINAL...BUT THIS
WILL WARRANT CLOSE MONITORING.
&&
.PREV DISCUSSION... /ISSUED 341 PM CDT MON AUG 16 2010/
SHORT TERM...
THE MAIN FORECAST CONCERN FOR TONIGHT AND TOMORROW WILL BE
PRECIPITATION CHANCES ACROSS THE AREA.
PRESENTLY...MOST OF THE CLOUD COVER FROM THIS MORNING/EARLY
AFTERNOON HAS FINALLY DISSIPATED AND MOVED OFF TO THE NORTH...
ALLOWING FOR GOOD SOLAR HEATING FOR THE PAST FEW HOURS OVER MUCH OF
THE AREA. THE REMNANT COLD FRONTAL BOUNDARY THAT STALLED OUT SOUTH
OF THE LUB CWA THIS MORNING HAS DRIFTED BACK TO THE NORTH...AND IS
NOW CLIPPING THE EXTREME SOUTHERN ZONES. A FEW LIGHT SHOWERS HAVE
ALREADY BEGUN TO POP-UP ACROSS ALONG THIS BOUNDARY ACROSS THE LOW
ROLLING PLAINS/BIG COUNTRY. IN ADDITION...A FEW OTHER DIFFUSE
BOUNDARIES FROM PREVIOUS CONVECTION WERE NOTED ACROSS THE AREA.
GIVEN THE ABUNDANT MOISTURE IN PLACE ACROSS THE AREA AND THE
AFOREMENTIONED BOUNDARIES...ANOTHER ROUND OF SCATTERED SHOWERS AND
STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING...DESPITE A
LACK OF ANY REAL SUBSTANTIAL FORCING. AT THIS TIME...IT IS TOUGH TO
PINPOINT EXACTLY WHICH AREA MAY BE MOST FAVORED. CURRENT THINKING IS
THAT ISOLATED SHOWERS AND STORMS WILL CONTINUE TO DEVELOP ALONG THE
FRONT AND ALONG ANY RESIDUAL OUTFLOW BOUNDARIES LINGERING ACROSS THE
ROLLING PLAINS AND SOUTHEASTERN PANHANDLE. HOWEVER...MODELS CONTINUE
TO SHOW CONVECTIVE SIGNALS FORMING ACROSS EASTERN NEW MEXICO AND
SPREADING INTO THE SOUTHERN PANHANDLE AND THE WESTERN/NORTHERN SOUTH
PLAINS LATER THIS EVENING AND OVERNIGHT. THUS...HAVE EXPANDED CHANCE
POPS THROUGH 06Z AND MENTIONABLE POPS BETWEEN 06-12Z ACROSS THE
ENTIRE CWA. MODEL DATA AND CURRENT OBSERVATIONS SHOW CAPE VALUES
BETWEEN 1000-2000 J/KG...THOUGH BULK SHEAR VALUES AREA NOT AS
APPRECIABLE. THUS...AM EXPECTING THAT MOST OF THE STORMS WILL BE
PULSE-TYPE AND FAIRLY UNORGANIZED. GIVEN THE INVERTED-V SOUNDING
PROFILES... DAMAGING WINDS GUSTS...ALONG WITH LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREATS WITH THE STRONGEST STORMS.
FOR TUESDAY...HAVE KEPT SLIGHT CHANCE POPS THROUGHOUT THE MORNING TO
ACCOUNT FOR ANY LINGERING NOCTURNAL CONVECTION...AS WELL AS ANY NEW
DEVELOPMENT THAT MAY FORM OFF OF LINGERING OUTFLOW BOUNDARIES. A
SHORTWAVE TROUGH IS PROGGED TO DROP THROUGH THE AREA ON TUESDAY...
PROVIDING A FOCUS FOR ANOTHER ROUND OF SHOWERS AND STORMS DURING THE
AFTERNOON AND EVENING HOURS.
LONG TERM...
THE MAIN FOCUS FOR THE LONG TERM IS THE CHANCE FOR PRECIP TUESDAY
EVENING. AN MCS TYPE SYSTEM APPEARS TO BE DEVELOPED BY ALL OF THE
OPERATIONAL MODELS IN RESPONSE TO THE TROUGH AXIS OVER CENTRAL KS.
THIS TROUGH WILL BEGIN TO ACCELERATE EASTWARD TUESDAY AFTERNOON WHICH
WILL CREATE SOUTHERLY 500 MB STEERING FLOW FOR THIS SYSTEM. THE
MODELS AGREE WELL WITH THE SOUTHERN MOVEMENT OF THIS SYSTEM AS WELL
AS SWWRD EXPANSION ALONG THE TROUGH AXIS. THE ONLY DISCREPANCY
APPEARS TO BE THE TIMING OF THIS ACTIVITY REACHING THE CWA. NAM
DEPICTS THIS ACTIVITY REACHING THE NORTHERN ZONES BY 18Z TUESDAY
WHERE GEM/GFS/SREF/ECWMF VARY FROM 21Z TUESDAY TO 03Z WEDNESDAY.
HAVE DECIDED TO UPGRADE TO CHC POPS IN THE NORTHEAST ZONES WITH
GRADUAL SLGT CHC FOR THE REST OF THE CWA TUESDAY NIGHT AND WEDNESDAY
MORNING.
BRIEF UPPER LEVEL RIDGING WILL RETURN AS THIS TROUGH MOVES EAST
ACROSS THE MIDWEST. THIS WILL ALLOW FOR A DAY OR TWO OF WARMING AND
DRYING IN THE MIDDLE OF THE WEEK. MOS GUIDANCE HAS HIGHS IN THE
UPPER 90S FOR LBB BY WEDNESDAY WITH ONLY A SLIGHT COOLING BY THE
WEEKEND IN RESPONSE TO ANOTHER APPROACHING TROUGH. MODELS BEGIN TO
DEVIATE SUBSTANTIALLY BEYOND FRIDAY IN PRECIP CHANCES AS WELL AS
UPPER LEVEL FLOW ORIENTATION. GEM/GFS DOES BREAK OUT PRECIP ALONG
THE TROUGH AXIS AND COLD FRONT PRODUCED BY IT IN A VERY SIMILAR
FASHION TO THAT OF TUESDAY EVENING. DGEX KEEPS THE HIGH PRESSURE
DOMINANT AND INTENSE OVER THE WEEKEND AND ECMWF IS GOING FOR A MORE
BROAD HIGH. GIVEN THIS DISCREPANCY...DO NOT FEEL CONFIDENT ENOUGH
WITH PRECIP PROBABILITY TO WARRANT MENTIONABLE POPS FOR THIS TIME.
TB/03
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 92 66 95 67 / 40 30 20 10 10
TULIA 67 92 66 96 68 / 40 30 20 10 0
PLAINVIEW 68 93 66 96 68 / 40 20 20 10 10
LEVELLAND 69 93 68 96 69 / 30 20 20 10 10
LUBBOCK 70 95 68 95 70 / 40 20 20 10 10
DENVER CITY 69 96 69 96 69 / 30 20 20 10 10
BROWNFIELD 70 95 69 97 70 / 30 20 20 10 10
CHILDRESS 71 98 73 100 73 / 40 20 30 10 0
SPUR 72 95 71 98 73 / 40 20 20 10 0
ASPERMONT 74 98 74 100 75 / 30 20 20 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Aug 16, 2:15 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT MON AUG 16 2010
TXZ021>044-172015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
315 PM CDT MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE OUTLOOK AREA. AN ISOLATED PULSE-TYPE SEVERE
STORM OR TWO MAY BE POSSIBLE LATER TODAY WITH STRONG WINDS AS THE
PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY ACROSS THE SOUTH
PLAINS AND ROLLING PLAINS. SOME STORMS COULD BRIEFLY BECOME
SEVERE WITH STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 8:00 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT MON AUG 16 2010
TXZ024-025-030-031-170230-
BRISCOE-FLOYD-HALL-MOTLEY-
900 PM CDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR FLOYD...MOTLEY...HALL AND
BRISCOE COUNTIES...
AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF QUITAQUE...MOVING EAST AT 15
MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND
QUITAQUE...CAPROCK CANYONS STATE PARK...TURKEY AND FLOMOT.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 55 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Aug 16, 8:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
908 PM CDT MON AUG 16 2010
TXZ028-034-170230-
HOCKLEY-LAMB-
908 PM CDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY AND LAMB COUNTIES...
AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ACROSS SOUTHWEST LAMB AND EXTREME
NORTHWEST HOCKLEY COUNTIES...MOVING EAST AT 20 MPH. THESE STORMS
WILL AFFECT LOCATIONS IN AND AROUND AMHERST...FIELDTON...PEP...
LITTLEFIELD AND ANTON.
PEA SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Aug 16, 8:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
930 PM CDT MON AUG 16 2010
TXZ024-025-030-031-170300-
BRISCOE-FLOYD-HALL-MOTLEY-
930 PM CDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR FLOYD...MOTLEY...HALL AND
BRISCOE COUNTIES...
AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF QUITAQUE...MOVING EAST AT 15
MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND
QUITAQUE...TURKEY...FLOMOT AND NORTHFIELD.
PEA SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Aug 16, 8:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
933 PM CDT MON AUG 16 2010
TXZ029-035-170300-
HALE-LUBBOCK-
933 PM CDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUBBOCK AND SOUTHEAST
HALE COUNTIES...
AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ABERNATHY...MOVING EAST AT 15 MPH. THIS
STORM WILL AFFECT LOCATIONS IN AND AROUND ABERNATHY AND PETERSBURG.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Aug 16, 8:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
938 PM CDT MON AUG 16 2010
TXZ028-034-170300-
HOCKLEY-LAMB-
938 PM CDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY AND LAMB COUNTIES...
AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LITTLEFIELD...MOVING EAST AT
20 MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND
LITTLEFIELD...WHITHARRAL AND ANTON.
PEA SIZE HAIL...WINDS UP TO 55 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Aug 16, 9:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1000 PM CDT MON AUG 16 2010
TXZ024-025-028>031-034-035-170330-
BRISCOE-FLOYD-HALE-HALL-HOCKLEY-LAMB-LUBBOCK-MOTLEY-
1000 PM CDT MON AUG 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY...LUBBOCK...LAMB...
HALE...FLOYD...MOTLEY...HALL AND BRISCOE COUNTIES...
AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR TURKEY TO
NEAR FLOYDADA TO ABERNATHY TO WEST OF WHITHARRAL. THE ACTIVITY WAS
MOVING EAST AT 15 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE EXPECTED WITH THIS BROKEN LINE OF STRONG STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Thunderstorm Wind, Hall
- When
- August 16, 9:00 PM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
The Texas Tech University West Texas Mesonet site near Turkey measured a thunderstorm wind gust of 58 mph at 21:00 CST. No damage was reported.
Thunderstorm Wind, Floyd
- When
- August 16, 9:15 PM CST to 9:20 PM CST
- Where
- Floyd County, 3.96 mi SSW of Floydada to 3.4 mi S of Floydada
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $100,000
- Reported by
- Mesonet
- Coordinates
- 33.925, -101.350
A damage survey conducted by meteorologists from the Texas Tech University West Texas Mesonet revealed a swath of damage in agricultural fields south of Floydada and east of Texas Highway 207. Large corn stocks were completely blown down by thunderstorm winds.
Thunderstorm Wind, Hale
- When
- August 16, 10:10 PM CST to 10:29 PM CST
- Where
- Hale County, 8 mi W of Abernathy to Abernathy
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.830, -101.989
Thunderstorm winds caused significant damage to a farmstead west of Abernathy around 22:10 CST. At least three light weight metal barns were heavily damaged or destroyed. By 22:29 CST, the public estimated thunderstorm wind gusts in excess of 60 mph in Abernathy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
- Damaging Winds in New York, August 16, 2010$60,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253970, 253971, 253965.